Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

February 26, 2023Howard County, Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 26, 2023, 7:38 PM CST for Howard County, Mitchell County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2023, 7:38 PM CST (01:38 UTC)
Expired
Feb 26, 2023, 8:15 PM CST
In force
37 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Howard County, TX, Mitchell County, TX

The radar

The San Angelo radar (KSJT), 109 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3480 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS54 KMAF 270138
SVRMAF
TXC227-335-270215-
/O.NEW.KMAF.SV.W.0002.230227T0138Z-230227T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
738 PM CST Sun Feb 26 2023

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Mitchell County in western Texas...
  Southeastern Howard County in western Texas...

* Until 815 PM CST.

* At 738 PM CST, severe thunderstorms were located along a line
  extending from 6 miles southwest of Colorado City Airport to 8
  miles east of Forsan, moving east at 65 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Colorado City, Loraine, Forsan, Lake Colorado City, Champion Creek
  Reservoir, Lake Colorado City State Park and Westbrook.

This includes Interstate 20 between mile markers 194 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10138 3243 10114 3245 10066 3209 10067
TIME...MOT...LOC 0138Z 264DEG 57KT 3241 10101 3215 10123 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

91
1 follow-up statement
623 
WWUS54 KMAF 270151
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
751 PM CST Sun Feb 26 2023

TXC227-270201-
/O.CAN.KMAF.SV.W.0002.000000T0000Z-230227T0215Z/
Howard TX-
751 PM CST Sun Feb 26 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWARD COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3209 10118 3243 10093 3245 10066 3209 10067
TIME...MOT...LOC 0151Z 266DEG 48KT 3243 10083 3215 10108 

$$

TXC335-270215-
/O.CON.KMAF.SV.W.0002.000000T0000Z-230227T0215Z/
Mitchell TX-
751 PM CST Sun Feb 26 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR SOUTHEASTERN MITCHELL COUNTY...

At 751 PM CST, severe thunderstorms were located along a line
extending from near Colorado City to 15 miles southwest of Lake
Colorado City State Park, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Colorado City, Loraine, Lake Colorado City, Champion Creek Reservoir
and Lake Colorado City State Park.

This includes Interstate 20 between mile markers 211 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10118 3243 10093 3245 10066 3209 10067
TIME...MOT...LOC 0151Z 266DEG 48KT 3243 10083 3215 10108 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 5:14 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 26, 5:14 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
514 PM CST Sun Feb 26 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 120 PM CST Sun Feb 26 2023

* Significant Windstorm Expected This Afternoon and Evening

An active afternoon and evening is ahead for Southeast New Mexico
and West Texas, as a potent trough and its attendant jet move over
the region. The aforementioned trough is currently located near the
AZ/NM state line, and per latest satellite imagery and RAP analysis
is beginning to develop a subtle negative tilt. Clouds from this
morning continue to clear from west to east, with a stout low-level
jet resulting in gusty southerly to southeasterly winds across the
Trans Pecos and Permian Basin, with southwesterly winds
overspreading western areas in association with a pre-frontal
trough. The gusty winds we see right now are likely the lightest
winds we'll see until after midnight tonight, as the trough
translates east-northeastward, dragging an anomalously strong
Pacific front (for this time of year) through the region. This front
will produce a sharp westerly wind shift, with widespread wind gusts
expected to reach 50-70mph across the lower elevations, and up to 95-
105mph across the Davis, Guadalupe, and Delaware Mountains. Current
satellite imagery also indicates a swath of blowing dust advecting
northeastward out of northern Chihuahua, MX, and this dust will
overspread the region this afternoon and evening, with widespread
blowing dust expected and localized significant visibility
reductions possible, especially along the Pacific front as it moves
through the area.

In addition to the winds and dust, thunderstorms will also be
possible late this afternoon and early evening, mainly across the
eastern Permian Basin. Storms that develop would likely be high-
based to start with, with significant downward momentum yielding an
enhanced wind threat, though brief rainfall and large hail would be
possible. Storm motion would likely be upwards of 60kt to the east-
northeast, with greater potential for strong to severe thunderstorms
expected over the Rolling Plains northeastward into western and
central Oklahoma. One other variable this afternoon into this
evening is also widespread elevated fire weather conditions across
Southeast New Mexico and West Texas, with concern for fire starts
due to potential downed power poles/arcing power lines, as well as
lightning strikes over eastern areas. Any fires that begin could
spread quickly in the dry and windy conditions, and more on the fire
threat can be found in the Fire Weather Discussion below.

As the Pacific front moves east of the region tonight, cooler and
drier air will filter into the region, with winds gradually
diminishing as the gradient slackens and with a loss of mixing.
Continued westerly flow will will maintain mild overnight
temperatures with lows in the 30s and 40s. While winds will diminish
overnight, high winds will persist across the mountains, where the
High Wind Warning remains in effect through Monday evening. In a
post-frontal regime, highs Monday will top out cooler than today,
but still above normal for late February, in the middle 60s and
lower 70s for most. Monday evening, relief (albeit, brief) from the
high winds will arrive in the Guadalupe and Delaware Mountains as
winds diminish with the departure of the midlevel jet. Lows will
once again drop into the middle 30s and 40s for most, with the light
winds making for a pleasant night.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 120 PM CST Sun Feb 26 2023

 * Another high wind event forecast for west Texas and
   southeastern New Mexico Thursday...

We will see a short period of short wave ridging before yet
another potent upper level system reloads over the desert
southwest and approaches west Texas and southeastern New Mexico
Wednesday and Thursday. Prototype cluster analyses of 500 hPa
ensemble height anomalies suggests to me to have two modes...one
mode where the system is slower in translating eastward over the
desert southwest and maintains closure whereas the second mode is
more progressive and opens the low into a wave over the southern
Rockies. Since the trend has been for systems to beat themselves
against a persistent southeastern US ridge and that the massively
negative NAO doesn't seem to go anywhere anytime soon per ECMWF
and GEFS ensembles, we'll stick with the more open solution,
keeping the bulk of precipitation (such as it will be) north of
the Permian Basin Wednesday night into early Thursday. Thursday
appears to be another windbag event, with the ECMWF Extreme
Forecast Index and SoT looking pretty gnarly. While not as
significant as the ongoing windbag event, wind gusts near
hurricane strength are likely over the Delaware/Guadalupe ranges
with high wind warning criteria met or exceeded across much of the
adjacent plains. And after that system passes, we'll see some
quasizonal flow through next weekend. Meaning things should get a
little quieter for awhile. Don't count on it lasting, though.

Regrading sensible weather, highs Tuesday and Wednesday will be
about 10 degrees above normal under southwesterly flow aloft.
Would be warmer but there could be extensive cirrus near us ahead
of this system. May see some showers across southeastern New
Mexico and the northern Permian Basin late Tuesday/early Wednesday
but QPF will be scant. Then another Pacific front plows through
the region Thursday morning, dropping highs to slightly below
early March normals. Winds should subside Thursday evening, and
with lighter winds and very good radiational cooling expected,
lows Friday morning will be a bit on the nippy side, ranging from
the lower 20s near Tatum, NM to the mid 30s along the Rio Grande.
From there, temperatures trend to near normal with no
precipitation expected.

bc

&&

.AVIATION...
(00Z TAFS)
Issued at 454 PM CST Sun Feb 26 2023

Very strong southwest winds are overspreading all terminals with
the strongest winds at the western most terminals. Gusts up to
50-60 kts are possible through the early evening. As the highest
winds initially hit, blowing dust may drop visibility to IFR.
Visibilities will slowly recover after initially falling. Winds
begin to decrease, becoming westerly, after sunset but remain
strong. Winds decrease further after midnight.

&&

.FIRE WEATHER...
Issued at 341 PM CST Sun Feb 26 2023

 * At request of local officials have issued a Red Flag Warning
   for Southeast New Mexico until 8 PM MST.

 * Elevated fire weather conditions expected all week...

The ongoing high wind event will make for IA concerns in any
ignition this afternoon and evening with ERCs at or below the 50th
percentile. There will be some RH recovery overnight, mitigating
concerns some, but Monday looks to be another breezy day,
especially from southeastern New Mexico south to the Big Bend.
Drying continues Tuesday with winds a bit stronger. Wednesday and
Thursday look to be the windiest days, but RH recovery will be
better and therefore fine fuels may bounce back a bit before the
Pacific front slams the area. IA concerns, however, will be
present all week. Obligatory PSA: emphasize to people to not be
buttheads and keep those lit cigarettes in their vehicles, not
carelessly tossed out onto fuels which could start a wildland
fire. Also check to see that those hauling trailers are not
dragging chains, and for folks to avoid activities which may
generate sparks like welding or trash burning or parking running
vehicles in tall grass.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               39  72  41  77 /  10   0   0   0
Carlsbad                 34  70  40  71 /   0   0   0   0
Dryden                   46  82  46  85 /   0   0   0   0
Fort Stockton            42  75  43  81 /   0   0   0   0
Guadalupe Pass           35  59  40  63 /   0   0   0   0
Hobbs                    31  67  39  70 /   0   0   0   0
Marfa                    33  68  35  76 /   0   0   0   0
Midland Intl Airport     38  72  42  76 /   0   0   0   0
Odessa                   39  72  44  76 /   0   0   0   0
Wink                     36  72  39  77 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 10 PM CST /9 PM MST/ Monday for Davis
     Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     High Wind Warning until midnight CST tonight for Andrews-Borden-
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Crane-Davis Mountains Foothills-Dawson-Eastern Culberson
     County-Ector-Gaines-Howard-Loving-Lower Brewster County-
     Marfa Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves
     County Plains-Scurry-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Wind Advisory until midnight CST tonight for Glasscock-Mitchell-
     Reagan-Terrell-Upton.

NM...Red Flag Warning until 8 PM MST this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 9 PM MST Monday for Guadalupe Mountains
     of Eddy County.

     High Wind Warning until 11 PM MST this evening for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

&&

SHORT TERM...84
LONG TERM....72
AVIATION...91
Hazardous weather outlook, Feb 26, 3:37 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
337 PM CST Sun Feb 26 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-272145-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
337 PM CST Sun Feb 26 2023 /237 PM MST Sun Feb 26 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A High Wind Warning is in effect for most of the region through this
evening. Widespread damaging winds are possible, especially across
the mountains and adjacent plains. Widespread blowing dust may
greatly reduce visibility and produce hazardous travel conditions.

A Wind Advisory is in effect for portions of the Permian Basin and
Stockton Plateau this afternoon and evening.

A Red Flag Warning is in effect for Southeast New Mexico until this
evening for critical fire weather conditions. Elevated fire weather
conditions are expected across the region into this evening, with
localized critical fire weather conditions possible.

A few strong to severe thunderstorms may be possible late this
afternoon and evening, mainly over portions of the Western Low
Rolling Plains. Large hail and damaging wind are the main concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A High Wind Warning is in effect through Monday evening for the
Guadalupe, Delaware and Davis Mountains.

High winds are possible Tuesday through Friday, mainly across the
Guadalupe and Delaware Mountains and adjacent plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 6:10 PM CSTDust Storm WarningMAFAndrews, Dawson, Gaines, Martin65 min
Feb 26, 6:17 PM CSTDust Storm AdvisoryMAFAndrews, Borden, Crane, Ector, Glasscock, Howard and 8 more118 min
Feb 26, 6:34 PM CSTDust Storm AdvisoryMAFBrewster, Crane, Culberson, Ector, Jeff Davis, Loving and 5 more116 min
Feb 26, 6:41 PM CSTDust Storm WarningMAFBorden, Howard, Mitchell, Scurry94 min
Feb 26, 7:18 PM CSTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry42 min
Feb 26, 7:36 PM CSTDust Storm WarningMAFDawson, Martin39 min
Feb 26, 8:23 PM CSTDust Storm AdvisoryMAFBorden, Dawson, Glasscock, Howard, Martin, Mitchell and 2 more97 min
Feb 27, 3:37 AM CSTHigh Wind WatchMAFCulberson10 hr
Feb 27, 4:00 AM CSTRed Flag WarningMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more15 hr
Feb 27, 1:51 PM CSTHigh Wind WarningMAFAndrews, Brewster, Crane, Culberson, Ector, Glasscock and 13 more3 days
Feb 27, 2:43 PM CSTRed Flag WarningMAFAndrews, Borden, Brewster, Culberson, Dawson, Ector and 11 more28 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.